Hematologist Opines on Fatal Testosterone Therapy

Cody Porcoro

Written by
— Updated on January 7, 2022

The doctor of a patient treated for low testosterone was litigated against after the patient passed away under her care. With a history of high blood pressure and diabetes, the patient was placed on human chorionic gonadotropin, diet pills, a diet regime, and had ten Testopel testosterone pellets inserted into his subcutaneous tissue. By the time the man passed away, he had lost nearly thirty pounds in sixty days and was violently ill; upon admittance to the ER, he had a hematocrit of over sixty. He rapidly had a cardiopulmonary arrest, passing away soon after. The death certificate listed his immediate cause of death as hyperviscosity due to polycythemia as a consequence of elevated testosterone. In the consequent malpractice trial, a hematologist was needed to review the case and opine on causation.

Question(s) For Expert Witness

  • 1. Do you have any specific experience with Testopel implant testosterone treatment? Please explain.
  • 2. Does the testosterone therapy described increase red blood cell volume, elevate hematocrit values, and cause polycythemia?

Expert Witness Response E-000195

I am a hematologist with long experience in the management of polycythemia, and while I do not have experience with Testopel implants, I have experience with testosterone injections and secondary polycythemias. Testosterone does increase red cell mass, does cause secondary polycythemia, and can contribute to morbidity and mortality through hyperviscosity. For this particular case, I would have to review the records, though I would never recommend testosterone as part of a diet plan or a plan to increase muscle mass.

Contact this expert witness

Find a Hematology Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY